Washington, 2014

Tornado in Washington, October 23, 2014

October 23, 2014 · NWS PQR · 1 event in 1 county or zone

A cold upper trough with vertical wind shear produced thunderstorms across Southwest Washington and Northwest Oregon. A line of intense thunderstorms was moving through the Portland Metro Area at about the same time a shower intensified over Kelso, Oregon and Longview, Washington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$182,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A cold upper trough with vertical wind shear produced thunderstorms across Southwest Washington and Northwest Oregon. A line of intense thunderstorms was moving through the Portland Metro Area at about the same time a shower intensified over Kelso, Oregon and Longview, Washington. This thunderstorm produced tornado that touched down in Longview, Washington in the early afternoon resulting in around 1.3 miles of wind damage. A NWS Storm survey determined the damage to be consistent with an F1 tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 23, 8:23 AM PST, 4 hours 17 minutes earlier.

Area forecast discussion, Oct 23, 8:23 AM PST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
923 AM PDT THU OCT 23 2014

.SYNOPSIS...A RELATIVELY COOL AND UNSTABLE AIR MASS WILL BE OVER THE
FORECAST AREA TODAY RESULTING IN CONSIDERABLE SHOWER ACTIVITY...
ESPECIALLY OVER HIGHER TERRAIN. THE NEXT SIGNIFICANT WEATHER SYSTEM
IS EXPECTED TO IMPACT SW WASHINGTON AND NW OREGON SATURDAY. THIS
SYSTEM COULD BRING VERY STRONG WIND TO THE COAST AND WINDY CONDITIONS
INLAND...BUT TIMING AND STRENGTH ARE STILL IN DOUBT. ANOTHER SYSTEM
MOVES INTO THE AREA EARLY NEXT WEEK.

&&

.SHORT TERM DISCUSSION...TODAY THRU SUNDAY...WATER VAPOR IMAGERY
SHOWS A LARGE UPPER LEVEL DISTURBANCE IN THE GULF OF ALASKA WITH
MULTIPLE LOW PRESSURE CENTERS. A LARGE SWATH OF COLD AIR CUMULUS OVER
THE NE PACIFIC WILL BE THE MAIN WEATHER IMPACT OVER THE AREA TODAY.
THERE HAVE BEEN A FEW LIGHTNING STRIKES OFFSHORE WITHIN THIS CUMULUS
FIELD SO CANNOT RULE OUT A THREAT OF THUNDERSTORMS. IT APPEARS THE
MOST LIKELY AREA FOR THUNDERSTORMS WILL BE THE NORTHWEST QUARTER OF
THE FORECAST AREA. SW-W 850 MB FLOW OF 15-25 KT WILL PROVIDE GOOD
OROGRAPHIC SUPPORT FOR SHOWER ACTIVITY IN THE OREGON COAST RANGE...SW
WA WILLAPA HILLS...AND THE CASCADE ZONES.

SHOWER ACTIVITY WILL LINGER INTO TONIGHT...BUT DIMINISH IN COVERAGE.
ALL THE MODELS SHOW A NEW LOW DEVELOPING AT THE BASE OF THE OFFSHORE
LONG WAVE TROUGH...THEN LIFTING NORTH TOWARD OUR AREA ON FRIDAY.
WHILE SOME DETAILS VARY AMONGST THE MODELS...THE MODELS GENERALLY
SHOW A WARM FRONT LIFTING NORTH THROUGH OUR AREA FRIDAY INTO FRIDAY
NIGHT FOR SOME MORE RAIN. MODELS THEN SWING A STRONG COLD FRONT
THROUGH THE FORECAST AREA SATURDAY AND SATURDAY NIGHT FOR MORE WIND
AND RAIN. CONSIDERABLE MODEL DIFFERENCES CONTINUE REGARDING THE
TIMING...TRACK AND OVERALL STRENGHT OF THIS DEVELOPING SURFACE LOW.
THE LATEST NAM LOOKS TO BE THE QUICKEST MOVING THE LOW INTO THE S
WASHINGTON WATERS SAT AFTERNOON. THE GFS IS SLIGHLY SLOWER AND HAS
THE LOW CENTER INTO WRN WA BY 00Z SUN. THE ECMWF IS THE SLOWEST BUT
ALSO HAS THE LOW CENTER ALONG THE WA COASTLINE AS WELL. THERE IS
REASONABLY HIGH CONFIDENCE THE COASTAL AREAS COULD GET ANOTHER SHOT
OF HIGH WIND. THE BIGGER QUESTION MARK IS HOW MUCH WIND THE INLAND
AREAS RECEIVE. THERE IS THE POSSIBILITY OF ADVISORY-LEVEL WIND GUSTS
FOR THE WILLAMETTE VALLEY LATE SAT AFTEROON. AN SPS HAS BEEN ISSUED
AS A HEADS UP TO THIS POSSIBILITY. WILL BE KEEPING A CLOSE EYE
ON THIS SYSTEM AND MODEL TRENDS OVER THE NEXT 24 HOURS. WEISHAAR

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...SUNDAY NIGHT
THROUGH WEDNESDAY NIGHT...AN ACTIVE WEATHER PATTERN WILL PERSIST
THROUGH THE LONG TERM FORECAST WITH FRONTAL SYSTEMS MOVING ACROSS THE
REGION EVERY 24 TO 48 HOURS. A WARM FRONT AHEAD OF THE NEXT SYSTEM
SHOULD GENERATE LIGHT PRECIPITATION SUNDAY NIGHT AND MONDAY. SNOW
LEVELS WILL BE AROUND 5000 FT SUNDAY AND MONDAY SO CASCADE PASSES MAY
SEE SOME SNOW BUT NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED. MODELS
ARE IN DECENT AGREEMENT ABOUT A COLD FRONT MONDAY NIGHT AND INTO
TUESDAY WITH INCREASED RAIN. SHOWERS WILL CONTINUE BEHIND THE FRONT
TUESDAY NIGHT INTO WEDNESDAY...THEN ANOTHER FRONT IS EXPECTED
WEDNESDAY AFTERNOON OR EVENING WITH MUCH LESS AGREEMENT AMONG THE
MODELS. IN FACT THE 00Z GFS IS ALMOST COMPLETELY OUT OF PHASE WITH
THE 00Z EURO IN THE UPPER LEVELS STARTING MIDWEEK. BOWEN/TJ

&&

.AVIATION...PERIODS OF SHOWERS TODAY WILL OCCASIONALLY PRODUCE
A MIX OF IFR/MVFR CONDITIONS ALONG THE COAST AND MVFR CONDITIONS
INLAND...BUT VFR CONDITIONS SHOULD BE THE MAIN STORY TODAY AS
SHOWERY WEATHER PATTERN SPREADS OVER THE REGION. THE VFR TREND
WILL LIKELY CONTINUE OVERNIGHT...BUT DEPENDING ON BREAKS IN THE
CLOUD COVER OVERNIGHT...IFR OR MVFR CONDITIONS COULD CERTAINLY
DEVELOP TOWARDS 12Z FRIDAY AND PERSIST THROUGH AT LEAST 18Z
FRIDAY. CONFIDENCE IN THE DETAILS REMAINS LOW AT THIS POINT.

KPDX AND APPROACHES...PERIODS OF SHOWERS TODAY WILL OCCASIONALLY
PRODUCE MVFR CONDITIONS...BUT VFR CONDITIONS SHOULD BE THE MAIN
STORY. THE VFR TREND WILL LIKELY CONTINUE OVERNIGHT...BUT DEPENDING
ON BREAKS IN THE MID TO UPPER CLOUDS TONIGHT...IFR OR MVFR CONDITIONS
COULD CERTAINLY DEVELOP TOWARDS 12Z FRIDAY. /NEUMAN

&&

.MARINE...AFTER SOME OCCASIONAL GUSTS TO 25 KT TODAY ACROSS THE
WATERS...WEAK HIGH PRESSURE WILL BRING LESS WIND TONIGHT AND
FRIDAY...AND ALLOW SEAS TO DROP BELOW 10 FT FOR FRIDAY.

HOWEVER...MODELS CONTINUE TO ADVERTISE A LOW PRESSURE WILL DEVELOP
WELL OFF THE NORTHERN CALIFORNIA COAST AND TRACK EITHER NORTHWARD
OR NORTHEASTWARD JUST BEYOND OUR OUTER COASTAL WATERS LATE
SATURDAY. MODELS CONTINUE TO WAVER ON THE STRENGTH OF THIS LOW
PRESSURE SYSTEM AND WHERE IT WILL MAKE LANDFALL SO CONFIDENCE IN
THE DETAILS REMAINS LOW. MODELS SUGGEST LANDFALL WILL OCCUR
SOMEWHERE BETWEEN THE NORTH OREGON COAST AND VANCOUVER ISLAND. IT
SEEMS SOMEWHERE IN THE MIDDLE IS MOST LIKELY. A MORE SOUTHERN
TRACK WILL LIKELY RESULT IN HIGHER WINDS ACROSS THE WATERS.
REGARDLESS OF THE TRACKS PROVIDED BY VARIOUS MODELS...GALE FORCE
WINDS APPEAR INCREASINGLY LIKELY ACROSS THE WATERS LATE SATURDAY
WITH A CHANCE FOR LOW END STORM FORCE GUSTS OF 50 KT IF THE
STRONGER AND MORE SOUTHERN TRACK PANS OUT. SEAS WILL ALMOST
CERTAINLY BECOME STEEP AND WIND DOMINATED...POSSIBLY REACHING
UPWARDS OF 20 FT LATE SATURDAY.

AN ACTIVE WEATHER PATTERN CAPABLE OF PRODUCING PERIODS OF HAZARDOUS
SEAS WILL LIKELY CONTINUE INTO NEXT WEEK...BUT THE DETAILS AT THIS
POINT IN TIME REMAIN UNCERTAIN. MODELS DO SUGGEST SEAS WILL RELAX
IN THE SUNDAY/MONDAY TIME FRAME. /NEUMAN

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 6 PM PDT THIS EVENING FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 3 AM PDT FRIDAY
     FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT
     60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 9 PM
     PDT THIS EVENING.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM 3 AM TO
     7 AM PDT FRIDAY.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.
&&

In the hours before

Local storm report, Oct 23, 8:42 AM PST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
942 AM PDT THU OCT 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     DEBRIS FLOW      CORBETT                 45.53N 122.30W
10/22/2014                   MULTNOMAH          OR   BROADCAST MEDIA

            A SMALL LANDSLIDE COVERED THE HISTORIC HIGHWAY NEAR THE
            VISTA HOUSE IN THE COLUMBIA RIVER GORGE. THE ROAD WAS
            CLOSED FOR ABOUT AN HOUR BEFORE DEPT OF TRANSPORTATION
            CLEARED THE DEBRIS.

&&

TWILDE
Special weather statement, Oct 23, 12:16 PM PST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
116 PM PDT THU OCT 23 2014

WAZ022-040-232100-
LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY WA-
SOUTH WASHINGTON CASCADE FOOTHILLS WA-
116 PM PDT THU OCT 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COWLITZ COUNTY
UNTIL 200 PM PDT...

AT 115 PM PDT...EMERGENCY MANAGEMENT REPORTED A STRONG THUNDERSTORM
NEAR WEST SIDE HIGHWAY...OR NEAR KELSO...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TOUTLE...WEST SIDE HIGHWAY AND OSTRANDER.

IN WASHINGTON THIS INCLUDES INTERSTATE 5 BETWEEN MILE MARKERS 43 AND
44.

LAT...LON 4615 12287 4620 12291 4635 12269 4623 12258
TIME...MOT...LOC 2015Z 239DEG 18KT 4620 12282

LR

The radar

The Portland,OR radar (KRTX), 46 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cowlitz

When
October 23, 12:40 PM PST to 12:50 PM PST
Where
Cowlitz County, 0.75 mi W of Longview to 1.1 mi NNE of Longview
Rating
EF1
Path length
1.3 mi
Path width
66 yd
Property damage
$182,000
Reported by
NWS Storm Survey
Coordinates
46.130, -122.946

Law enforcement confirmed that a tornado touched down near the Safeway in Longview, WA around 1240 PM. The tornado then traveled down Vandercook Way before dissipating near Main St. There was significant roof damage to industrial buildings, minor roof damage to residential buildings, 35 to 30 large trees snapped off or blew down, some power poles downed, and automobiles damaged from debris.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyThe tornado archive for Washington, 2014Warnings in Washington, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545155.